Tennessee, 2004

Tornadoes and Damaging Winds in Tennessee, May 30 to 31, 2004

May 30 to 31, 2004 · NWS HUN · 9 events in 3 counties and zones

5 thunderstorm wind, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 30, 8:07 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 30, 8:07 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT SUN MAY 30 2004

.UPDATE...
...WILL UPDATE THE ZONES SHORTLY FOR TORNADO WATCH 345 UNTIL 09Z/4AM
CDT FOR ALL OF HUNS CWA...

--BCC/27
&&

.PREV DISCUSSION...
SLIGHTLY LONGER TERM...THE INTENSE CONVECTIVE LINE BEGINNING TO
DEVELOP FROM SRN IA TO THE RED RIVER VALLEY EARLY THIS AFTN IS
EXPECTED TO SURGE EAST TONIGHT AHEAD OF THE COLD FRONT. TIMING OF
THE SQUALL LINE AND HIGHEST POTENTIAL FOR SEVERE WEATHER STILL
APPEARS TO BE IN THE 06Z TO 12Z (TIME FRAME FOR FAR SRN TN/NRN AL.
OF COURSE...MAIN CONCERN WITH THE A SQUALL LINE WOULD BE DAMAGING
WINDS WITHIN EMBEDDED LEWPS OR BOWING LINE SEGMENTS. HOWEVER...0-1KM
SRH VALUES AND LCL HEIGHTS WOULD BE CONDUCIVE TO ISOLD TORNADIC
DEVELOPMENT AS WELL. WITH PW VALUES NEAR 2 AND STRONG THTE
ADVECTION AHEAD OF THE FRONT...EXPECT 1-2 RAIN AMOUNTS WILL BE
POSSIBLE ACROSS MUCH OF THE REGION OVERNIGHT. HOWEVER...DUE TO DRY
SOIL CONDITIONS AND HIGH FFG VALUES WILL HOLD OFF ON A FLOOD WATCH
ATTM. CONVECTIVE LINE WILL PUSH SOUTH OF CWFA DURING THE MORNING
HOURS ON MONDAY WITH A BREAK EXPECTED MON AFTN. THE GFS/ETA HAVE
ACTUALLY CONVERGED ON A MORE SRLY TRACK WITH THE FRONT (OR THE
REMNANTS OF IT)...SO HAVE TRIMMED POPS BACK A BIT FOR MON
AFTN/NIGHT. WILL PLACE HIGHEST POPS FOR MON NIGHT ACROSS THE CULLMAN
TO FT PAYNE CORRIDOR. THE ETA/GFS BUILDS A WEAK SFC RIDGE ACROSS THE
REGION ON TUE AND FOCUS PRECIP WELL SOUTH OF THE TN VLY. THUS...WILL
INCLUDE ONLY LOW POPS FOR THE TUE/TUE NIGHT PERIOD.

LONGER TERM..A S/W TROUGH WILL DIVE SE ACROSS THE OH/TN VLYS ON WED.
THE GFS TRIES TO PUSH A COLD FRONT THROUGH THE REGION. WITH THE
PASSAGE OF THE UPPER TROUGH OUR RAIN CHANCES WILL LIKELY DIMINISH
FOR THE THU/FRI TIME FRAME. THUS...WILL HOLD ON TO FAIRLY HIGH POPS
FOR WED/WED NIGHT AND KEEP A DRY FCST FOR THE REMAINDER OF THE WORK
WEEK. ANOTHER SYSTEM WILL ENTER THE PICTURE BY THE WEEKEND BRINGING
ANOTHER SHOT OF CONVECTION TO THE TN VLY.  --15
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 30, 8:30 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-311000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
930 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A TORNADO WATCH IS IN EFFECT UNTIL 4 AM CDT FOR THE WHOLE AREA.
A LINE OF SEVERE THUNDERSTORMS IS MOVING EAST ACROSS THE LOWER
MISSISSIPPI VALLEY...WITH A FEW CELLS OUT AHEAD OF IT. SEVERE
THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH THE OVERNIGHT HOURS.

DUE TO THE HIGH DEGREE OF INSTABILITY IN PLACE...THIS IS A DANGEROUS
SITUATION...WITH THE POSSIBILITY OF ISOLATED TORNADOES AND STRAIGHT
LINE DAMAGING WINDS OF 60 TO 80 MPH.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE FRONTAL BOUNDARY IS FORECAST TO SLOWLY MOVE ACROSS THE REGION ON
MEMORIAL DAY AND TUESDAY...WITH CONTINUED CHANCES FOR SHOWERS AND
THUNDERSTORMS. A SECONDARY LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP
AND MOVE NORTH OVER THE AREA BY MONDAY NIGHT...WITH ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT POSSIBLE. ONCE AGAIN...SOME OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH HIGH WINDS AND HEAVY RAIN
BEING THE MAIN THREATS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON AND OFF THROUGH THE END OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ALREADY BEEN
ACTIVATED.

SCHAUB

In the hours before

Special weather statement, May 30, 6:57 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
757 PM CDT SUN MAY 30 2004

ALZ001>010-016-TNZ076-096-097-310600-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
757 PM CDT SUN MAY 30 2004

...SEVERE WEATHER IS POSSIBLE TONIGHT ACROSS NORTHERN ALABAMA AND
PARTS OF SOUTHERN MIDDLE TENNESSEE...

AT 7 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ALONG
A COLD FRONT FROM EASTERN ILLINOIS...SOUTHWARD THROUGH EASTERN
ARKANSAS. THE CURRENT RATE OF SPEED OF THE LINE SUGGESTS THAT THE
THUNDERSTORMS COULD REACH FAR NORTHWEST ALABAMA AROUND 11 PM TONIGHT.
FROM THERE...THE LINE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE
OVERNIGHT HOURS...WITH RAIN ENDING IN THE EAST BY MID MORNING ON
MEMORIAL DAY. THUNDERSTORMS IN THE LINE WILL HAVE SEVERE POTENTIAL...
WITH DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
REGARDING THIS POTENTIAL SEVERE WEATHER EVENT. PERSONS PLANNING
HOLIDAY TRAVEL SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECASTS.

WRS
Special weather statement, May 30, 10:20 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CDT SUN MAY 30 2004

ALZ001-002-310450-
COLBERT-LAUDERDALE-
1120 PM CDT SUN MAY 30 2004

...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORMS APPROACHING
NORTHWEST ALABAMA...

AT 11:20 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS
MOVING EASTWARD ACROSS NORTHERN MISSISSIPPI AT MORE THAN 50 MPH.
THESE THUNDERSTORMS CONTAIN STRONG DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.

AT THIS RATE...THESE STORMS WILL CROSS THE MISSISSIPPI ALABAMA STATE
LINE BY 11:45 PM. PERSONS ACROSS NORTHWEST ALABAMA...ESPECIALLY
LAUDERDALE AND COLBERT COUNTIES...SHOULD PLAN TO TAKE COVER AS
THESE STORMS APPROACH. AVOID ELECTRICAL EQUIPMENT AND TELEPHONES...
AND STAY AWAY FROM WINDOWS.

BCC

The radar

The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 30, 11:48 PM CST to May 31, 12:10 AM CST
Where
Lincoln County, 4 mi SW of Boonshill
Measured
60 kt (69 mph) estimated sustained
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -86.800

Widespread straight line thunderstorm winds damage occurred across northern Lincoln County. Numerous trees and power lines were knocked down and at least one barn was significantly damaged.

Tornado, Lincoln

When
May 31, 12:06 AM CST to 12:14 AM CST
Where
Lincoln County, 2 mi S of Vanntown
Rating
F1
Path length
10 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
34.983, -86.467

F1 tornado moved out of Madison County in Alabama and into southeast Lincoln County in Tennessee. The tornado snapped numerous trees and power poles with some of the debris falling on structures.

Thunderstorm Wind, Lincoln

When
May 31, 12:06 AM CST to 12:08 AM CST
Where
Lincoln County, Flintville
Measured
60 kt (69 mph) estimated sustained
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.067, -86.433

Thunderstorm winds knocked down a few trees near Flintville.

Thunderstorm Wind, Moore

When
May 31, 12:10 AM CST to 12:17 AM CST
Where
Moore County, 4 mi SW of Lynchburg
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -86.433

Strong straight line thunderstorm winds resulted in widespread wind damage across the southern half of Moore County. Most of the damage was confined to trees and power lines.

Tornado, Franklin

When
May 31, 12:14 AM CST to 12:20 AM CST
Where
Franklin County, 3 mi W of Huntland
Rating
F1
Path length
5 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
35.050, -86.317

F1 tornado continued out of Lincoln County and into southwest Franklin County. The tornado snapped numerous trees and power lines as it passed just south of Huntland.

Thunderstorm Wind, Franklin

When
May 31, 12:17 AM CST to 12:18 AM CST
Where
Franklin County, Huntland
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -86.267

Thunderstorm winds knocked power lines on to a house in Huntland.

Tornado, Moore

When
May 31, 12:17 AM CST to 12:20 AM CST
Where
Moore County, 2 mi NE of Lynchburg
Rating
F1
Path length
4 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
35.300, -86.350

A F1 tornado touched down just east of Lynchburg and moved eastward out of Moore county and into Franklin county toward Tims Ford Lake. The tornado remained in rural areas with the damage confined to trees that were snapped and uprooted.

Tornado, Franklin

When
May 31, 12:20 AM CST
Where
Franklin County, 2 mi W of Center Grove
Rating
F1
Path length
2 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
35.317, -86.267

A F1 tornado moved eastward out of Moore County across parts of Tims Ford Lake and into northwest Franklin County before dissipating near Center Grove. While most of the damage was confined to trees, a few boats were overturned in Tims Ford Lake.

Thunderstorm Wind, Franklin

When
May 31, 12:25 AM CST to 12:26 AM CST
Where
Franklin County, 1 mi W of Winchester
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -86.133

Thunderstorm winds overturned a couple of boats in Tims Ford Lake near Winchester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyThe tornado archive for Tennessee, 2004Warnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400595, 5400596, 5400598, 5400599, 5400597, 5400600, 5400601, 5400602, 5400603.